Older adults taking blood-thinning drugs for irregular heartbeat should always be investigated for bowel cancer if they report gastrointestinal bleeding.
That’s according to Danish researchers who found a high risk of colorectal cancer among 125,000 study participants who fit this profile.
Gastrointestinal bleeding is a known side effect of anticoagulants such as warfarin, dabigatran, rivaroxaban and apixaban, but clinicians should never assume it is benign in these patients, the researchers cautioned. In fact, the drugs may unmask cancer that’s already there, they theorized.
Between 4% and 8% of all adult study participants who took blood thinners for A-fib were diagnosed with bowel cancer within a year after bleeding was detected. That’s compared to less than 1% of their peers who didn’t report any bleeding. The oldest patients (ages 76 to 80) were at highest risk.
The incidence of atrial fibrillation is growing as the population ages, and the number of older adults who experience lower-GI bleeding is likely to become more commonplace as well, said Peter Vibe Rasmussen, M.D., of the University of Copenhagen, and colleagues. Clinicians should therefore remain vigilant for this symptom of disease, they concluded.
Full findings were published in the European Heart Journal.